Alert archive / Iowa / Flash Flood Warnings in 1997
Flash Flood Warning 18, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 16, 1997, 12:46 AM CDT for 4 counties in Iowa; Hancock County, Henderson County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 12:46 AM CDT (05:46 UTC)
- Expired
- Jun 16, 1997, 6:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Van Buren County, IA, Hancock County, IL, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 160547 FFWMLI IAC057-087-101-111-177-ILC067-071-109-187-161100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1246 AM CDT MON JUN 16 1997 * FLASH FLOOD WARNING FOR DES MOINES COUNTY - SOUTHEASTERN IOWA HENRY COUNTY IOWA - SOUTHEASTERN IOWA JEFFERSON COUNTY - SOUTHEASTERN IOWA LEE COUNTY - SOUTHEASTERN IOWA VAN BUREN COUNTY - SOUTHEASTERN IOWA HANCOCK COUNTY - WEST CENTRAL ILLINOIS HENDERSON COUNTY - WEST CENTRAL ILLINOIS MCDONOUGH COUNTY - WEST CENTRAL ILLINOIS WARREN COUNTY - WEST CENTRAL ILLINOIS * UNTIL 600 AM CDT * HEAVY RAINS WHICH FELL LAST THURSDAY HAVE REDUCED THE ABILITY FOR AREA SOILS TO ABSORB RAINFALL. SHOWERS AND IMBEDDED THUNDERSTORMS ARE NOW THREATENING TO EXCEDE THE CAPACITY OF AREA SOILS. RAINFALL RATES ARE CURRENTLY GREAT ENOUGH TO CAUSE STREET FLOODING IN KEOKUK IOWA AND CARTHAGE ILLINOIS. * FORECAST CONDITIONS HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THE NEXT FEW HOURS AND THIS MAY CAUSE WIDESPREAD FLASH FLOODING. WATER MAY CLOSE ROADS IN BOTH RURAL AND URBAN AREA. USE CAUTION WHILE TRAVELING TONIGHT...AS SOME SECONDARY ROADS AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS. DO NOT DRIVE THROUGH FLOODED AREAS. TWO FEET OF SWIFTLY FLOWING WATER CAN WASH MOST VEHICLES FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. HIRSCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:10 PM CDT, 10 hours 36 minutes earlier.
Area forecast discussion, Jun 15, 2:10 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 208 PM CDT SUN JUN 15 1997 DISCUSSION DELAYED DUE TO POWER PROBLEMS. 17Z P40 PLOT HAD COLD FRONT ENTERING NW IA. IN ADVANCE... DECENT MOISTURE FLUX CONVERGENCE ALONG PRE-FRONTAL TROF FM MCW-OAX. GARP 1KM VIS INDICATED COOLING TOPS IN N CNTRL IA. KDMX WSR-88D DEPICTED DEVELOPING BKN LINE OF TSRA FM MCW-OAX. VILS APPROACHING 40 WITH A FEW STORMS ALREADY. WW 439 JUST ISSUED. COORDINATED W\ KDMX TO LEAVE BUCHANAN COUNTY OUT INITIALLY. LATER WATCHES CAN INCLUDE IF NECESSARY. CURRENTLY... NO CAP IN EASTERN IA AND LI'S TO MINUS 4 DUE TO GUD SOLAR HEATING FROM MID-MORNING ON. DEW POINTS IN THE LOWER TO MID 60S. TABLE IS SET. JUST NEED TRIGGER. PRE-FRONTAL TROUGH TO ACT AS TRIGGER. AS PER SPC MESOSCALE DISCUSSION... LINE OF TSRA... SOME SVR... EXPECT TO DEVELOP FM MCW-OMA WITHIN NEXT FEW HOURS. UNI-DIRECTIONAL SPEED SHEAR SUGGEST MULTI-CELLS WITH DAMAGING WINDS MAIN THREAT. WET-BULB ZERO AROUND 12KFT... SO LARGE HAIL THREAT MARGINAL. EXPECT STORMS TO MOVE INTO EAST CENTRAL IOWA LATE AFTERNOON... SPREADING OVER RMNDR OF FA DURING THE EVE HOURS. WITH LOSS OF HEATING... SVR THREAT TO DIMINISH BY LATE EVENING. COMBO OF COLD FRONT AND COUPLET JET STRUCTURE TO PROMOTE GENEROUS RAINFALL OVERNIGHT HOWEVER AS SVR CONVECTION ORGANIZES INTO MCS. AGREE W\ KDMX THAT SPEED OF SYSTEM SHOULD INHIBIT LOCALLY HEAVY RAINFALL. SYSTEM TO CLEAR NW IL BY MID MORNING MONDAY. CID 062/CAT DBQ 061/CAT MLI 062/CAT BRL 063/CAT HENDRICKS
In the hours before
Local storm report, Jun 15, 10:06 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT SUN JUN 15 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
1007 PM 6 N FULTON IA 1.75 INCH HAIL
06/15/97
JACKSON GOLFBALL HAILLocal storm report, Jun 15, 10:10 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT SUN JUN 15 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
1007 PM 6 N FULTON IA 1.75 INCH HAIL
06/15/97
JACKSON GOLFBALL HAILLocal storm report, Jun 15, 10:19 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1019 PM CDT SUN JUN 15 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1022 PM EMELINE IA 60 MPH WIND GUST 06/15/97 JACKSON
Local storm report, Jun 15, 10:22 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1019 PM CDT SUN JUN 15 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 12022 PM EMELINE IA 60 MPH WIND GUST 06/15/97 JACKSON
Local storm report, Jun 15, 11:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1135 PM CDT SUN JUN 15 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0758 PM ALBURNETT IA TORNADO 06/15/97 LINN 0930 PM WALKER IA 65 MPH WIND GUST 06/15/97 LINN 1007 PM 6 N FULTON IA 1.75 INCH HAIL 06/15/97 JACKSON GOLFBALL HAIL 1022 PM EMELINE IA 60 MPH WIND GUST 06/15/97 JACKSON EAH
Local storm report, Jun 15, 11:39 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1135 PM CDT SUN JUN 15 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0758 PM ALBURNETT IA TORNADO 06/15/97 LINN 0930 PM WALKER IA 65 MPH WIND GUST 06/15/97 LINN 1007 PM 6 N FULTON IA 1.75 INCH HAIL 06/15/97 JACKSON nGOLFBALL HAIL 1022 PM EMELINE IA 60 MPH WIND GUST 06/15/97 JACKSON EAH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:33 PM CDT | Tornado Warning | DVN | Benton | 47 min |
| Jun 15, 7:58 PM CDT | Tornado Warning | DVN | Linn | 62 min |
| Jun 15, 9:03 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 47 min |
| Jun 15, 9:24 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Jones, Linn | 31 min |
| Jun 15, 9:31 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 49 min |
| Jun 15, 9:44 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jones | 46 min |
| Jun 15, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 47 min |
| Jun 15, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 36 min |
| Jun 15, 10:34 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 61 min |
| Jun 15, 10:38 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 47 min |
| Jun 15, 10:46 PM CDT | Flash Flood Warning | DVN | Jackson, Jones | 3 hr |
| Jun 16, 12:35 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 3 hr |
| Jun 16, 12:35 AM CDT | Flash Flood Warning | DVN | Jackson | 5 hr |
| Jun 16, 12:35 AM CDT | Flash Flood Warning | DVN | Jones | 5 hr |
| Jun 16, 12:46 AM CDT | Flash Flood Warning | DVN | Jefferson | 5 hr |
| Jun 15, 10:17 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess | 63 min |
| Jun 16, 12:35 AM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Stephenson | 3 hr |
| Jun 16, 12:46 AM CDT | Flash Flood Warning | DVN | McDonough, Warren | 5 hr |
Nearby
Flash Flood Warnings in Iowa, 1997Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.